Alabama, 2013

Flash Flooding in Alabama, August 14 to 15, 2013

August 14 to 15, 2013 · NWS BMX · 4 events in 4 counties and zones

A slow moving cold front moved into the region on Wednesday, August 14, providing a focus for widespread rain and thunderstorms. A mid level trough axis remained to the west of Central Alabama, allowing moisture to stream northward from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A slow moving cold front moved into the region on Wednesday, August 14, providing a focus for widespread rain and thunderstorms. A mid level trough axis remained to the west of Central Alabama, allowing moisture to stream northward from the Gulf of Mexico. As the front stalled over the area, continuous moisture streaming northeastward interacted with several mid level short waves rotating around the trough, resulting in a wet and active weather pattern across Central Alabama. On Thursday, the 15th, a weak surface low developed along the stalled front and tracked across southeastern portions of the area, enhancing lift for a nearly stationary cluster of thunderstorms over Lee County. The front finally pushed south of the area on the 16th, limiting rain coverage as drier air spread across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 14, 11:17 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 14, 11:17 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 PM CDT WED AUG 14 2013

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

A COLD FRONT CURRENTLY BISECTS THE FORECAST AREA. NUMEROUS SHOWERS
HAVE DEVELOPED ALONG THIS FRONT WITH A FEW ISOLATED THUNDERSTORMS.
UPDATED POPS TO REFLECT ONGOING ACTIVITY. ADDITIONALLY...DECREASED
POPS ACROSS THE NORTH THIS AFTERNOON AS THE FRONT SAGS FURTHER TO
THE SOUTH. THE LATEST HRRR HAS A PRETTY GOOD HANDLE ON THE CURRENT
SITUATION WITH LITTLE TO NO REDEVELOPMENT ACROSS THE NORTHERN HALF
OF THE CWA LATER THIS AFTERNOON. FURTHER SOUTH...HEAVY RAINFALL
WILL LEAD TO THE POSSIBILITY OF LOCALIZED FLASH FLOODING OVER THE
SOUTHERN HALF OF THE FORECAST AREA. FURTHER UPDATES MAY BE NEEDED
DURING THE DAY AS THE SITUATION EVOLVES. TEMPERATURES ARE IN
PRETTY GOOD SHAPE WITH FORECAST HIGHS IN THE LOW 80S AREAWIDE.

05/MA

&&

.AVIATION...
18Z TAF DISCUSSION.

MVFR TO VFR CONDITIONS ACROSS THE TERMINALS AT THIS HOUR. THE
RAINFALL IS FAIRLY WIDESPREAD BETWEEN THE I-20 AND I-85 CORRIDORS
AT THIS HOUR AND SHOULD CONTINUE TO PUSH TO THE SOUTHEAST WITH THE
FRONT. REMOVED MENTION OF PRECIPITATION AT THE NORTHERN TERMINALS
AFTER 21Z WITH LITTLE TO NO REDEVELOPMENT EXPECTED THIS AFTERNOON
AND EVENING. THE SOUTHERN TERMINALS WILL EXPERIENCE SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. FOR
NOW...HAVE ONLY INCLUDED MVFR CONDITIONS BUT VISIBILITIES COULD GO
DOWN TO IFR DURING A HEAVIER DOWNPOUR. SHOWERS AND THUNDERSTORMS
SHOULD BECOME MORE SCATTERED DURING THE OVERNIGHT HOURS WITH IFR
CEILINGS RETURNING.

05/MA

&&

.PREV DISCUSSION...
/ISSUED 525 AM CDT WED AUG 14 2013/

SURFACE FRONT THIS AM JUST SOUTH OF A HAMILTON TO GADSDEN
LINE...WITH DRIER AIR NOT MAKING MUCH PROGRESS TO MOVE INTO THE
NORTHERN FRINGES OF THE CWA. EXPECTING A LITTLE PROGRESS WITH THE
FRONT SOUTHWARD TODAY AND SOME LOWER DEW POINTS TO SNEAK INTO THE
NORTHWEST HALF OF THE AREA FOR A BRIEF APPEARANCE. ON THURSDAY
THOUGH...A CLOSED SURFACE LOW BUILDS ACROSS THE SOUTHERN PART OF
THE STATE ALTHOUGH THERE IS A BIT OF DISCREPANCY WHETHER IT IS
ACROSS SOUTHWEST OR SOUTHEAST ALABAMA. BUT IT WILL BRING MOISTURE
STREAMING BACK INTO CENTRAL ALABAMA AROUND IT AND SCOOT THE LOWER
DEW POINTS BACK TO THE NORTH AND KEEP ELEVATED RAIN CHANCES FOR
THE END OF THE WEEK.

NOW HERE WE GO...AS WE HEAD INTO THE WEEKEND OUR MODEL GUIDANCE
ATTEMPTS TO DEVELOP A GULF LOW. MOST OF THE GUIDANCE DELAYS OR
SLOWLY NUDGES THE SYSTEM WESTWARD. HOWEVER...THE GFS AND SOME
CLIMATOLOGICAL MODELS TAKE THE LOW TOWARD THE CENTRAL GULF COAST.
AS THE GFS IS AN OUTLIER...WANT TO WAIT AND SEE. HOWEVER...THE
REST OF THE GUIDANCE DOES NOT INDICATE A DRIER SCENARIO. INSTEAD
THE SURFACE LOW WEAKENS WITH STRAIGHT SOUTHEAST ONSHORE LOW LEVEL
MOISTURE FLOW. THAT ALONG WITH AN UPPER LOW/LONG WAVE TROUGH
ACROSS THE MISSISSIPPI VALLEY WILL KEEP US IN A VERY WET PATTERN
NO MATTER WHICH MODEL VERIFIES. SO...WHAT DOES THIS MEAN? HIGHER
POPS THROUGH AT THE VERY LEAST SUNDAY...TAPERING OFF FOR MONDAY
THROUGH WEDNESDAY AS THE UPPER LOW WEAKENS AND THE TROUGH PULL OFF
TO THE NORTHEAST. AS FOR TEMPERATURES...THAT IS THE ONLY GOOD
THING IS THAT DAYTIME HIGHS WILL BE LOWER THAN NORMAL WITH MUCH
MORE CLOUD COVER AND RAIN IN THE WORKS. GFS MOS IS WAY TO WARM.

AS FOR FLOODING POTENTIAL. THIS MAY BE MORE OF AN EXTENDED
PROLONGED SOAKING THAN THAT OF FLASH FLOODING. ALTHOUGH...LOCALLY
HIGHER AMOUNTS WOULD NOT RULE OUT FLASH FLOODING IN ISOLATED
LOCALES. SO LEAVING IN LOW NUMBERS FOR FLASH FLOODING IN HWO...BUT
FORGOING A FLASH FLOOD WATCH AT THIS TIME.

08/MK

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 14, 12:28 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT WED AUG 14 2013

ALZ011>015-017>050-151830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
128 PM CDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL WILL CONTINUE TODAY ALONG AND AHEAD OF A FRONT. AS A
RESULT...THERE IS A POSSIBILITY OF LOCALIZED FLASH
FLOODING...GENERALLY SOUTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE THURSDAY AND
FRIDAY...AND POSSIBLY INTO THE WEEKEND AS A SURFACE LOW DEVELOPS.
THEREFORE...LOCALIZED FLASH FLOODING MAY OCCUR...GENERALLY ALONG
AND EAST OF INTERSTATE 65.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON INTO FRIDAY.

The radar

The Birmingham radar (KBMX), 83 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Dallas

When
August 14, 1:05 PM CST to 3:00 PM CST
Where
Dallas County, 3.57 mi N of Selma to 1.75 mi ENE of Selma
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.451, -87.010

Over three inches of rain fell across Selma, causing street flooding across much of the northern portion of the city. Six to 12 inches of water was reported across Citizens Parkway and Earl Goodwin Parkway. In addition, water flowed into at least four houses on Barret Rd.

Flash Flood, Elmore

When
August 14, 2:54 PM CST to 5:30 PM CST
Where
Elmore County, 1.1 mi ENE of Robinson Spgs to 1.29 mi ENE of Robinson Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.527, -86.363

Several inches of rain fell across southwestern Elmore County, flooding area roadways. A car became stranded in a foot of water near Turtle Drive and Highway 14.

Flash Flood, Bullock

When
August 14, 4:06 PM CST to 6:00 PM CST
Where
Bullock County, 4.46 mi WNW of Aberfoil to 0.98 mi ENE of Almeria
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.090, -85.752

Widespread flooding occurred across portions of southwestern Bullock County as more than four inches of rain fell in a couple hours. Many roads, including County Road 31, County Road 22, and Highway 29, became impassable due to water flowing over the roadway.

Flash Flood, Lee

When
August 15, 4:15 AM CST to 6:00 AM CST
Where
Lee County, 3.26 mi SSE of Auburn to 2.21 mi SE of Andrews
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.575, -85.452

Persistent heavy rainfall continued for several hours across central Lee County, causing flooding in and around Auburn. A trained storm spotter measured five inches of rain over a six hour period ending at 6 AM near Opelika. Moores Mill Rd was reported to have water covering it, as well as several other county roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474436, 474439, 474459, 474465.